Washington, 2005

Dust Storm in Washington, August 12, 2005

August 12, 2005 · NWS PDT · 4 events in 4 counties and zones

A strong outflow boundary associated with a backdoor cold front kicked up a significant wall of dust which travelled from the Upper Columbia Basin south and west covering the Blue Mountain Foothills, Lower Columbia Basin, and the Yakima and Kittitas Valleys. A line of thunderstorms over NE Washington also contributed to the outflow winds.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A strong outflow boundary associated with a backdoor cold front kicked up a significant wall of dust which travelled from the Upper Columbia Basin south and west covering the Blue Mountain Foothills, Lower Columbia Basin, and the Yakima and Kittitas Valleys. A line of thunderstorms over NE Washington also contributed to the outflow winds. Visibilities within this area of dust lowered to near zero to a half mile at times. Sustained winds between 25-35 MPH with gusts between 35-45 MPH occurred at several locations during the dust storm. Scattered power outages also occurred during this event. Light rain accompanied the dust storm in the Kittitas Valley which contributed to numerous vehicles to the car wash.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 12, 4:30 PM PST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 12, 4:30 PM PST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
530 PM PDT FRI AUG 12 2005

UPDATED FOR AVIATION DISCUSSION

.SHORT TERM...FRIDAY NIGHT THROUGH MONDAY...WATER VAPOR IMAGERY
CLEARLY SHOWS AN UPPER LEVEL LOW THAT HAS MOVED OUT THE AREA INTO
WESTERN IDAHO AND A CANADIAN COLD FRONT THAT IS SAGGING SOUTH INTO
NORTHERN WASHINGTON AND IDAHO AT THIS TIME. THIS FRONT WILL MOVE
INTO THE AREA THIS EVENING BRINGING A SLIGHT CHANCE OF THUNDERSTORMS
TO THE NORTHERN BLUE MOUNTAINS...EASTERN GRANDE RONDE VALLEY AND
WALLOWA COUNTY DURING THE EVENING. THE FRONT IS ALREADY GENERATING A
FEW THUNDERSTORMS IN NORTHEAST WASHINGTON. MODELS ARE IN SOME
DISAGREEMENT ABOUT THIS FRONT. GFS DOES NOT GENERATE MUCH
INSTABILITY AND THEREFORE NOT MUCH CONVECTION. NAM LIKEWISE DOES NOT
HAVE MUCH INSTABILITY BUT SUGGESTS THAT OROGRAPHIC LIFT WILL
GENERATE THUNDERSTORMS AS NORTH TO NORTHEAST WINDS HIT THE
MOUNTAINS. BELIEVE THAT NAM IS ON THE RIGHT TRACK IF A BIT OVERDONE
AND AN ISOLATED THUNDERSTORM OR TWO WILL DEVELOP BUT DO NOT THINK
CONVECTIVE ACTIVITY WILL BE EITHER WIDESPREAD OR STRONG. THE FRONT
WILL BE ACCOMPANIED BY GUSTY WINDS AS IT MOVES THROUGH THE EASTERN
PART OF THE AREA AND WILL CARRY COOLER AIR...WHICH WILL LOWER
TEMPERATURES 3 TO 5 DEGREES TOMORROW. SUNDAY AND MONDAY WILL SEE
SOME RIDGING DEVELOP DUE TO CIRCULATION AROUND THE REX BLOCK IN THE
GULF OF ALASKA. THIS WILL ALLOW TEMPERATURES TO BOUNCE BACK 3 OR 4
DEGREES ON SUNDAY AND 1 TO 2 MORE ON MONDAY. WITH THE RIDGE IN
PLACE...SUNNY AND DRY CONDITIONS WITH GENERALLY LIGHT WINDS CAN BE
EXPECTED. PERRY

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY...THE GFS MODEL IS THE ODD
MODEL OUT IN ITS LATEST 12Z RUN IN WEAKENING AN UPPER LEVEL SHORT
WAVE TO THE POINT OF REPLACING WITH WITH INNOCUOUS WESTERLY FLOW
ALOFT OVER FORECAST AREA ON TUESDAY. WHEREAS THE 00Z GFS RUN IS IN
GOOD AGREEMENT WITH OTHER EXTENDED MODELS IN SHOWING A FAIRLY STRONG
UPPER LEVEL SHORT WAVE MOVING THROUGH THE PACIFIC NORTHWEST FROM
TUESDAY THROUGH THURSDAY. I BELIEVE THE 12 GFS RUN WAS POORLY
INITIALIZED IN TERMS OF THE UPSTREAM SHORT WAVE AND COLD FRONT NOW
IN THE WESTERN ALEUTIAN ISLANDS. IT IS THIS SYSTEM THAT MERGES WITH
THE LARGE UPPER LEVEL LOW NOW SOUTH OF THE GULF OF ALASKA AND THEN
RE-EMERGES FROM THE LOW ON MONDAY AND THEN MOVES ONWARD TO THE COAST
DURING THE DAY ON MONDAY. COOLER AIR IN THE MID AND UPPER LEVELS OF
THE ATMOSPHERE ASSOCIATED WITH THIS SYSTEM WILL TRIGGER A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS AT LOWER ELEVATIONS AND A CHANCE
OF SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS FROM TUESDAY THROUGH
THURSDAY. HIGHER PRESSURE MOVES IN ON FRIDAY FOR DRY CONDITIONS.
POLAN

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE THE NEXT 24 HOURS. EXPECT
SOME CUMULUS BUILDUPS LEADING TO A FEW ISOLATED THUNDERSTORMS THIS
EVENING IN THE NORTHERN BLUE MOUNTAINS...THE WALLOWA MOUNTAINS...
NORTHERN UNION COUNTY AND THE REMAINDER OF WALLOWA COUNTY.
OTHERWISE...SCATTERED CUMULUS AND ALTOCUMULUS CLOUDS ARE EXPECTED
THIS AFTERNOON AND THIS EVENING IN SOUTH CENTRAL AND SOUTHEAST
WASHINGTON AND IN NORTHEAST OREGON. SURFACE WINDS WILL GENERALLY BE
LIGHT THIS AFTERNOON AND TONIGHT...EXCEPT GUSTY AND ERRATIC NEAR ANY
THUNDERSTORMS.  88

&&

.FIRE WEATHER...IMMEDIATE FIRE WEATHER CONCERNS FOR THE NEXT 12 TO
24 HOURS ARE WITH THE BACK DOOR COLD FRONT DIGGING SOUTH ACROSS
EASTERN WASHINGTON AND IDAHO THIS AFTERNOON.  AS THIS FRONT MOVES
ACROSS NORTHEASTERN OREGON THIS EVENING...THE WINDS WILL SHIFT TO
THE NORTH/NORTHEAST AND BECOME GUSTY.  FUNNELING OF THESE WINDS
ALONG NORTH/SOUTH ORIENTED CANYONS WILL ENHANCE THE WIND STRENGTH AS
WELL.  MAJOR FIRES ACROSS NORTHEAST OREGON WHICH WILL BE THE MOST
AFFECTED BY THE WIND SHIFT INCLUDE THE SCHOOL FIRE...THE TRYON
COMPLEX...THE SPRING CREEK FIRE...AND THE MULE PEAK FIRE.  THERE IS
ALSO THE POSSIBILITY OF AN ISOLATED SHOWER OR THUNDERSTORM AHEAD OF
THE FRONT ACROSS THE NORTHERN BLUE MOUNTAINS...AND WALLOWA AND UNION
COUNTIES.  GUSTY WINDS WILL SPREAD ACROSS THE REST OF THE FIRE
WEATHER AREA OVERNIGHT...WITH COOL SUMMERTIME OVERNIGHT TEMPERATURES
POSSIBLE.  GUSTY NORTH/NORTHEAST WINDS WILL CONTINUE OVER THE REGION
ONCE AGAIN TOMORROW WITH RELATIVE HUMIDITY VALUES REMAINING IN THE
10 TO 25 PERCENT RANGE.  PALMER

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  52  82  51  88 /   0   0   0   0
ALW  54  83  55  89 /  10   0   0   0
PSC  51  85  47  91 /   0   0   0   0
YKM  53  84  48  87 /   0   0   0   0
HRI  50  83  48  90 /   0   0   0   0
ELN  51  84  49  88 /   0   0   0   0
RDM  42  85  41  90 /   0   0   0   0
LGD  45  81  44  88 /  10   0   0   0
5J0  46  80  44  91 /   0   0   0   0
DLS  56  89  53  93 /   0   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
83/99/88
Hazardous weather outlook, Aug 12, 3:00 AM PST, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
400 AM PDT FRI AUG 12 2005

WAZ024>030-ORZ041>050-131045-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-BLUE MOUNTAINS-
JOHN DAY BASIN-OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-
WALLOWA COUNTY-
400 AM PDT FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS
     NORTHWEST BLUE MOUNTAINS, BLUE MOUNTAINS, GRANDE RONDE VALLEY,
     WALLOWA COUNTY

A DISTURBANCE WILL MOVE OVER THE NORTHWEST BLUES...WALLOWA COUNTY...
THE NORTHEAST PART OF THE BLUES...AND THE EAST SIDE OF THE GRANDE
RONDE VALLEY THIS EVENING AND TRIGGER A FEW THUNDERSTORMS. A BACK
DOOR COLD FRONT WILL MOVE IN FROM THE NORTHEAST TONIGHT AND COOL
TEMPERATURES ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS TUESDAY
     EAST SLOPES OF THE SOUTHERN CASCADES

THUNDERSTORMS WEDNESDAY
     EAST SLOPES OF THE SOUTHERN CASCADES, NORTHWEST BLUE
     MOUNTAINS, BLUE MOUNTAINS, OCHOCO-JOHN DAY HIGHLANDS, WALLOWA
     COUNTY

THUNDERSTORMS THURSDAY
     EAST SLOPES OF THE SOUTHERN CASCADES

COOL NORTHEAST FLOW WILL BE OVER EASTERN WASHINGTON AND OREGON
SATURDAY. A THERMAL TROUGH WILL MOVE EAST OF THE CASCADES SUNDAY
AND MONDAY WITH WARMING TEMPERATURES.

A BROAD TROUGH WILL MOVE ACROSS EASTERN WASHINGTON AND OREGON
TUESDAY NIGHT THROUGH THURSDAY AND MAY TRIGGER SCATTERED
THUNDERSTORMS IN THE MOUNTAINS. THE MOST COVERAGE WILL BE ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WEATHER.GOV/PENDLETON

AND SELECT GRAPHICAL HAZARDS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 dust storm. Local standard time, as filed.

Dust Storm, Blue Mountain Foothills

When
August 12, 6:00 PM PST to 6:45 PM PST
Where
Blue Mountain Foothills forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
46.264, -118.193 (the zone’s center; the record gives no point)

Dust Storm, Lower Columbia Basin

When
August 12, 6:50 PM PST to 8:00 PM PST
Where
Lower Columbia Basin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.220, -119.419 (the zone’s center; the record gives no point)

Dust Storm, Kittitas Valley

When
August 12, 7:00 PM PST to 8:00 PM PST
Where
Kittitas Valley forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.791, -120.709 (the zone’s center; the record gives no point)

Dust Storm, Yakima Valley

When
August 12, 7:00 PM PST to 8:00 PM PST
Where
Yakima Valley forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.457, -120.739 (the zone’s center; the record gives no point)

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2005Every state in 2005This day in weather historyWarnings in Washington, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472457, 5472456, 5472454, 5472455.